Alert archive / Texas / Special Weather Statements in 2014
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at Aug 20, 2014, 5:01 PM CDT for Pecos County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2014, 5:01 PM CDT (22:01 UTC)
- Expired
- Aug 20, 2014, 5:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Midland/Odessa, TX
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 108 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 938 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
061 WWUS84 KMAF 202201 SPSMAF SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 501 PM CDT WED AUG 20 2014 TXZ068-075-202230- CRANE-PECOS- 501 PM CDT WED AUG 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL PECOS AND SOUTHEASTERN CRANE COUNTIES UNTIL 530 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF GIRVIN AT 500 PM CDT...MOVING NORTHEAST AT 15 MPH. THIS THUNDERSTORM IS NEAR THE INTERSECTION OF U.S. HIGHWAY 385/67 AND INTERSTATE 10 AND HEAVY RAINFALL FROM THIS THUNDERSTORM WILL REDUCE VISIBILITIES TO NEAR ZERO. WIND GUSTS NEAR 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3121 10260 3102 10226 3079 10255 3089 10272 TIME...MOT...LOC 2200Z 215DEG 12KT 3096 10256 $$ HUFFMAN
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Aug 20, 4:12 PM CDT, 49 minutes earlier.
Area forecast discussion, Aug 20, 4:12 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 412 PM CDT Wed Aug 20 2014 .UPDATE... Thunderstorms have developed in slightly higher 850MB theta-e air and also in closer proximity to the current position of the surface trough as indicated in the latest observations. Thus, we have shifted the best chances for thunderstorms into the eastern portions of Brewster County, Pecos County, and the western half of Terrell County. Training thunderstorms are evident on radar across these areas. This certainly supports the potential for localized flooding late this afternoon and into the evening hours. && .PREV DISCUSSION... /ISSUED 225 PM CDT Wed Aug 20 2014/ DISCUSSION... Currently, there is an upper low over the southern coast of California with an upper ridge over the Gulf coast states. This is resulting in southwest flow over far West Texas and southeast New Mexico which is bringing in mid-level subtropical moisture. The increase in moisture along with an increase in omega values along and south of the Davis Mountains is contributing to showers and thunderstorms across mainly the western half of the CWA this afternoon. Isolated thunderstorms will also be possible today across parts of the Permian Basin with CAPE values around or above 1,000 J/kg. Bulk shear values will be low across the whole area so not expecting widespread severe development. Upper level winds are weak so storms will not likely have much movement which may result in locally heavy rain and flash flooding. Will not issue a Flash Flood Watch at this time due to QPF amounts not being high enough to warrant one but will continue to mention flooding threat in HWO. The PWAT value on the 12z MAF sounding was 1.39 which would support heavy rain. High temperatures today will be near normal and similar to yesterday. After today, the upper low over California will move eastward as an upper trough moves over the Pacific Northwest. The upper ridge over the southern states will begin to build which will keep the area on the western edge of the ridge. This will allow for moisture to keep streaming into western portions of the CWA and for shortwaves to move over the region. This will result in a chance for convection across the higher terrain and western portions of the CWA through the forecast period. High temperatures and the eastern extent of the precipitation will depend on the strength and placement of the upper ridge. During the early to middle part of next week, an upper trough will move over the Northern Plains which which will cause the upper ridge to shift eastward and weaken over the CWA. Temperatures will not change too much through the forecast period and should remain near normal despite the presence of a surface trough across eastern New Mexico and West Texas. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 72 95 72 93 / 30 10 10 20 BIG SPRING TX 74 95 73 94 / 10 10 10 10 CARLSBAD NM 70 94 71 92 / 30 20 20 30 DRYDEN TX 75 97 73 95 / 50 10 10 10 FORT STOCKTON TX 73 95 72 94 / 50 20 10 20 GUADALUPE PASS TX 65 87 64 84 / 30 30 30 40 HOBBS NM 68 93 68 90 / 30 20 20 20 MARFA TX 62 87 63 85 / 30 40 40 40 MIDLAND INTL AIRPORT TX 73 94 73 93 / 30 10 10 10 ODESSA TX 73 94 74 93 / 30 10 10 10 WINK TX 76 97 75 97 / 30 20 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 13/03 Follow us on Facebook and Twitter at: http://facebook.com/NWSMidland http://twitter.com/NWSMidland Check us out on the internet at: http://weather.gov/midland
Hazardous weather outlook, Aug 20, 4:02 PM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 402 PM CDT WED AUG 20 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-212115- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 402 PM CDT WED AUG 20 2014 /302 PM MDT WED AUG 20 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS THROUGH TONIGHT. THE BEST CHANCE FOR STORMS WILL BE OVER THE BIG BEND REGION...EASTERN PORTIONS OF BREWSTER COUNTY...PECOS COUNTY...THE WESTERN HALF OF TERRELL COUNTY. LOCALLY HEAVY RAINFALL COULD LEAD TO LOCALIZED FLOODING OF LOW LYING AREAS. MINOR STREET FLOODING IN MORE URBAN AREAS WILL ALSO BE A MAIN CONCERN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 20, 3:45 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
345 PM CDT WED AUG 20 2014
TXZ081-082-202115-
TERRELL-BIG BEND AREA-
345 PM CDT WED AUG 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL BREWSTER AND SOUTHWESTERN TERRELL COUNTIES UNTIL 415 PM
CDT...
STRONG THUNDERSTORMS WERE LOCATED OVER EAST CENTRAL BREWSTER COUNTY
AT 344 PM CDT...MOVING NORTH AT 10 MPH. THESE THUNDERSTORMS ARE
CAPABLE OF WIND GUSTS NEAR 50 MPH...SMALL HAIL...AND BRIEF HEAVY
RAINFALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 2989 10310 3006 10244 2977 10242 2978 10250
2974 10254 2976 10257 2973 10264 2973 10267
2970 10269 2967 10269 2963 10273 2960 10274
2957 10284
TIME...MOT...LOC 2044Z 176DEG 10KT 2980 10283
HUFFMANSpecial weather statement, Aug 20, 4:11 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 411 PM CDT WED AUG 20 2014 TXZ068-075-202145- CRANE-PECOS- 411 PM CDT WED AUG 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL CRANE AND NORTH CENTRAL PECOS COUNTIES UNTIL 445 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF IMPERIAL AT 410 PM CDT...MOVING NORTH AT 10 MPH. THIS STORM IS CAPABLE OF WIND GUSTS OVER 40 MPH...SMALL HAIL...AND BRIEF HEAVY RAIN AS IT MOVES NORTH TOWARDS IMPERIAL. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3141 10277 3140 10243 3110 10251 3112 10273 TIME...MOT...LOC 2110Z 181DEG 10KT 3121 10263 HUFFMAN
Special weather statement, Aug 20, 5:01 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 501 PM CDT WED AUG 20 2014 TXZ068-075-202230- CRANE-PECOS- 501 PM CDT WED AUG 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL PECOS AND SOUTHEASTERN CRANE COUNTIES UNTIL 530 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF GIRVIN AT 500 PM CDT...MOVING NORTHEAST AT 15 MPH. THIS THUNDERSTORM IS NEAR THE INTERSECTION OF U.S. HIGHWAY 385/67 AND INTERSTATE 10 AND HEAVY RAINFALL FROM THIS THUNDERSTORM WILL REDUCE VISIBILITIES TO NEAR ZERO. WIND GUSTS NEAR 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3121 10260 3102 10226 3079 10255 3089 10272 TIME...MOT...LOC 2200Z 215DEG 12KT 3096 10256 HUFFMAN
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 3:45 PM CDT | Special Weather Statement | MAF | Brewster | 30 min |
| Aug 20, 4:11 PM CDT | Special Weather Statement | MAF | Crane | 34 min |
| Aug 20, 4:28 PM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 3 hr |
| Aug 20, 5:30 PM CDT | Special Weather Statement | MAF | Crane | 30 min |
| Aug 20, 5:54 PM CDT | Areal Flood Advisory | MAF | Crane, Pecos, Upton | 3 hr |
| Aug 20, 6:06 PM CDT | Special Weather Statement | MAF | Ector | 24 min |
| Aug 20, 6:33 PM CDT | Special Weather Statement | MAF | Martin | 27 min |
| Aug 20, 6:50 PM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
Nearby
Special Weather Statements in Texas, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.